Virginia, 2011

Hail and Damaging Winds in Virginia, August 25, 2011

August 25, 2011 · NWS LWX · 16 events in 7 counties and zones

A cold front passed moved into the region on the 25th. Tropical moisture ahead of the front caused moderate amounts of instability to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passed moved into the region on the 25th. Tropical moisture ahead of the front caused moderate amounts of instability to develop. Thunderstorms that developed ahead of the cold front were able to produce damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 25, 2:06 PM EST, 19 minutes earlier.

Area forecast discussion, Aug 25, 2:06 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
306 PM EDT THU AUG 25 2011

.SYNOPSIS...
A COLD FRONT WILL STALL OUT OVER THE REGION TONIGHT BEFORE
DISSIPATING FRIDAY. HURRICANE IRENE WILL LIKELY IMPACT THE AREA LATE
SATURDAY INTO SUNDAY. SEE THE LATEST NHC BULLETINS FOR MORE
INFORMATION ON IRENE.
&&

.NEAR TERM /THROUGH FRIDAY/...
CDFNT STILL BACK ACRS PA/WV...FM APPROX BGM-PKB-LEX. A THIN BAND OF
SHRA MARK CDFNT. HWVR...THE PRE-FRNTL PCPN HAS STOLEN THE SHOW
TDA...CAPPING INSTBY ACRS MOST OF CWFA W/ CLDS/NMRS SHRA/SCT TSRA.
AMPLE HEATING HAS TAKEN PLACE S OF THAT SHIELD...WHICH LEAVES A
STRONG TSRA THREAT ACRS CHO-EZF-NHK. THAT AREA STILL UNDER SLGT RISK
OF SVR WX...AND RGNL RDR COMPOSITE DEPICTS TSTMS DVLPG. GREATEST SVR
WX THREAT COMES FM LCL DMGG WNDS.

THE PCPN SHIELD HAS ALSO NEARLY ELIMINATED FLASH FLOOD RISK TOO.
ATTM...THE ONLY AREA STILL SUSCEPTIBLE WL COINCIDE W/ STRONG TSRA.
PWAT FM 18Z RAOB NEARLY 2 INCHES. IF A CPL STORMS TRACK ACRS SAME
AREA /OR IF A SINGLE STORM MVS SLOWLY/ THERE CUD STILL BE PROBLEMS.
WL CANX WATCH N OF CJR-DCA-NAK...WHERE THREAT LESSENED.

CDFNT WL MAKE ITS WAY INTO CWFA TNGT. WHILE I/M UNCERTAIN IF IT/LL
MAKE IT THRU /GFS SUGGESTS IT WL BUT NAM SAYS IT WONT/...DIURNAL
TRENDS PT TO NIL TSRA AFTR MIDNGT. TO MAINTAIN CONTINUITY HV OPTED
TO KEEP BKN CLDS AND CHC SHRA OVNGT FOR SERN HALF OF CWFA. CLRG
SKIES TO THE NW CUD PROVIDE A PATCHY FOG POTENTIAL IF DRIER AIR
DOESNT ADVECT SEWD IN TIME.  WON/T PLAY THAT UP ATTM.

THE CDFNT DSPTS TMRW...BUT A WEAKNESS REMAINS IN THE SFC PRES
PTTN...AS DOES MID LVL TROFFING. WNDS BECOME NELY AS IRENE NEARS...
WHICH WL KEEP A HUMID AMS IN PLACE. THERE ARE SVRL SOURCES WHICH CUD
TRIGGER SHRA/TSRA...SO DONT WISH TO HV A DRY FCST IN PLACE. HV GONE
ABV MOS POPS...HIEST SE WHERE INSTBY RESIDES.
&&

.SHORT TERM /FRIDAY NIGHT/...
HURRICANE IRENE WILL APPROACH THE NORTH CAROLINA COAST FRIDAY NIGHT.
AN ONSHORE FLOW AHEAD OF THIS SYSTEM WILL PUMP IN PLENTY OF TROPICAL
MOISTURE FROM THE ATLANTIC OCEAN. THE DEEP MOISTURE WILL BRING THE
CHANCE FOR SHOWERS AND T-STORMS FRIDAY EVENING. OUTER BANDS FROM
IRENE WILL APPROACH THE AREA OVERNIGHT FRIDAY...BRINGING THE CHANCE
FOR MORE SHOWERS ESPECIALLY ACROSS LOWER SOUTHERN MARYLAND.

MIN TEMPS WILL RANGE FROM NEAR 60 IN THE POTOMAC HIGHLANDS TO THE
MIDDLE 70S IN DOWNTOWN WASHINGTON AND BALTIMORE.
&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
IRENE WILL LIKELY IMPACT THE AREA SATURDAY INTO SUNDAY. IRENE IS
EXPECTED TO TRACK ALONG THE MID-ATLANTIC COAST SATURDAY INTO SUNDAY
BEFORE MOVING OFF TO OUR NORTHEAST LATER SUNDAY. THE WORST
CONDITIONS ARE EXPECTED SATURDAY NIGHT INTO SUNDAY MORNING WITH
TROPICAL STORM FORCE WINDS POSSIBLE FROM NEAR AND EAST OF THE I-95
CORRIDOR. HEAVY RAIN IS ALSO EXPECTED TO IMPACT THIS AREA AS
WELL. GUSTY WINDS ALONG WITH SHOWERS ARE EXPECTED ACROSS LOCATIONS
FURTHER WEST DURING THIS TIME. WILL CONTINUE TO MONITOR THE LATEST
NHC FORECASTS. A SLIGHT CHANGE IN THE TRACK OF IRENE WILL HAVE A
SIGNIFICANT IMPACT ON THE FORECAST DURING THIS TIME.

HIGH PRESSURE WILL BUILD OVERHEAD BEHIND IRENE DURING THE EARLY AND
MIDDLE PORTIONS OF NEXT WEEK.
&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
BAND OF SHRA/TSRA ACRS AREA FM BALT METROS THRU DC METROS TO W OF
CHO. HWVR...FLGT RESTRICTIONS HV BEEN LMTD. MAY NEED TO REEVALUATE
THAT SHORTLY. OTRW...WNDS WL VEER WLY TNGT...BUT SPDS WL BE BLO 10
KT. AS AREA OF CLDS/PCPN SLIDES SEWD...SKIES WL PRTLY CLR. IF THAT
OCCURS RAPIDLY...BEFORE DEWPTS DROP...THEN FOG MAY DVLP. ATTM...HV
INTRODUCED MVFR FOG FOR CHO/MRB. NOT CONFIDENT HOW THAT WL TRANSPIRE.

CDFNT WL DSPT TMRW. THERE ARE SOURCES FOR POTENTIAL TSRA...BUT
CONFIDNCE IN PT FCST LOW. THEREFORE HV CARRIED DRY TAFS TMRW.

MVFR CIGS/VSBYS ARE POSSIBLE FRIDAY NIGHT AS TROPICAL MOISTURE MOVES
IN FROM THE ATLANTIC OCEAN. SCATTERED SHOWERS AND T-STORMS ARE ALSO
POSSIBLE DURING THIS TIME.

IRENE WILL IMPACT THE TERMINALS LATER SATURDAY INTO SUNDAY WITH
GUSTY WINDS AND LOCALLY HEAVY RAINFALL. THE WORST CONDITIONS ARE
EXPECTED ACROSS THE EASTERN TERMINALS. STAY TUNED TO THE LATEST NHC
FORECAST FOR INFORMATION REGARDING IRENE.

HIGH PRESSURE WILL BUILD OVERHEAD DURING THE EARLY AND MIDDLE
PORTIONS OF NEXT WEEK.
&&

.MARINE...
MARGINAL SCA CONDS REMAIN ACRS THE MID BAY...BUT THAT WL BE SHORT
LIVED AS SHRA/TSRA APPROACH WATERS. WL CANX ADVY ELSW WHERE ONGOING
PCPN HAS PRODUCED POOR MIXING...BUT WON/T EXTEND ADVY PD LONGER. THE
SHRA/TSRA WL BRING A LCLZD HIGH WIND THREAT INSTEAD...WHICH WL BE
COVERED BY MWS/SMW.

WNDS WL BECOME LGT OVNGT...AND INCR NE/ELY TMRW AHD OF IRENE.
HWVR...MIXING POTENTIAL WL REMAIN POOR THRU THE DAYTIME HRS.

SCATTERED SHOWERS AND T-STORMS ARE POSSIBLE FRIDAY NIGHT INTO
SATURDAY AS IRENE SLOWLY MOVES NORTHWARD.

IRENE WILL LIKELY IMPACT THE WATERS LATER SATURDAY INTO SUNDAY WITH
STRONG WINDS AND HEAVY RAINFALL. TROPICAL STORM CONDITIONS ARE
POSSIBLE DURING THIS TIME. CONTINUE TO MONITOR THE LATEST NHC
FORECASTS FOR INFORMATION REGARDING IRENE.
&&

.TIDES/COASTAL FLOODING...
WATER DEPARTURES ARND A FT...BUT AFTN HIGH TIDES COMING IN W/O
PROBLEMS. THE FLOW WL BE LGT TNGT-TMRW. SHUDNT BE SLY...SO DONT HV
CONFIDENCE WHETHER THE OVNGT TIDE WL BE PROBLEMATIC. IT WL BE THE
HIER ASTRONOMICALLY.

POSITIVE TIDAL ANOMALIES ARE EXPECTED FRIDAY NIGHT INTO SUNDAY.
THE HIGHEST WATER LEVELS ARE EXPECTED LATE SATURDAY INTO EARLY
SUNDAY MORNING WHEN IRENE PASSES BY TO THE EAST. THE LATEST
FORECASTED TRACK OF IRENE SUGGESTS THAT MINOR TO MODERATE FLOODING
IS POSSIBLE DURING THIS TIME. HOWEVER...THERE IS STILL UNCERTAINTY
IN THE EXACT TRACK OF IRENE. SHOULD THE STORM TRACK FURTHER WEST
THEN SIGNIFICANT COASTAL FLOODING IS POSSIBLE. WILL CONTINUE TO
MONITOR THE LATEST NHC FORECASTS FOR IRENE.

A STRONG BLOWOUT IS EXPECTED LATER SUNDAY INTO SUNDAY NIGHT AS IRENE
MOVES OFF TO THE NORTH.
&&

.EQUIPMENT...
SUPPLEMENTAL BALLOON LAUNCHES /06 AND 18Z/ WILL CONTINUE IN
SUPPORT OF OBSERVATIONAL DATA FOR HURRICANE IRENE.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ013-014-
     016>018.
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ036>039-
     050>057-502.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ533-
     534-543.

&&

SYNOPSIS...BJL
NEAR TERM...HTS
SHORT TERM...BJL
LONG TERM...BJL
AVIATION...HTS/BJL
MARINE...HTS/BJL
TIDES/COASTAL FLOODING...HTS/BJL
EQUIPMENT...
Hazardous weather outlook, Aug 25, 11:52 AM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1252 PM EDT THU AUG 25 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
261000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1252 PM EDT THU AUG 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND THE MARYLAND CHESAPEAKE BAY.

A COLD FRONT WILL TRIGGER SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WIND GUSTS AND LOCALLY LARGE HAIL...
PRIMARILY SOUTH OF ANNAPOLIS AND WASHINGTON DC.

IN ADDITION...HEAVY RAINFALL IN A SHORT PERIOD OF TIME MAY ALSO
LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN POSTED FROM
NOON TO MIDNIGHT ACROSS THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HURRICANE IRENE LIKELY WILL IMPACT THE MID-ATLANTIC REGION LATE
SATURDAY INTO EARLY SUNDAY. SEE NATIONAL HURRICANE CENTER
FORECASTS FOR THE LATEST INFORMATION ON IRENE.

GUSTY WINDS WILL BE POSSIBLE ON SUNDAY IN THE WAKE OF IRENE. GALES
WILL BE POSSIBLE ON THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TODAY AND AGAIN THIS WEEKEND.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-261000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1252 PM EDT THU AUG 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL TRIGGER SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WIND GUSTS AND LOCALLY LARGE
HAIL...PRIMARILY SOUTH OF WASHINGTON DC AND HARRISONBURG.

IN ADDITION...HEAVY RAINFALL IN A SHORT PERIOD OF TIME MAY ALSO
LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN POSTED FOR
ALL COUNTIES ALONG AND EAST OF THE BLUE RIDGE FROM NOON TIL
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HURRICANE IRENE MAY IMPACT THE MID-ATLANTIC REGION LATE SATURDAY
INTO EARLY SUNDAY. SEE NATIONAL HURRICANE CENTER FORECASTS FOR THE
LATEST INFORMATION ON IRENE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TODAY AND AGAIN THIS WEEKEND.

HTS

In the hours before

Local storm report, Aug 25, 1:41 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT THU AUG 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             1 SW PLUM POINT         38.61N  76.51W
08/21/2011  E0.75 INCH       CALVERT            MD   PUBLIC

&&

CORRECTED COUNTY/STATE...LOCATION...EVENT

EVENT NUMBER LWX1101584

KRAMAR
Local storm report, Aug 25, 1:42 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
242 PM EDT THU AUG 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     1 SE HUNTINGTOWN        38.61N  76.61W
08/21/2011  E60 MPH          CALVERT            MD   PUBLIC

&&

CORRECTED EVENT TIME

EVENT NUMBER LWX1101585

KRAMAR
Local storm report, Aug 25, 1:43 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
243 PM EDT THU AUG 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     1 N SOUTH GATE          39.14N  76.63W
08/18/2011                   ANNE ARUNDEL       MD   911 CALL CENTER

            TREE DOWN PARTIALLY BLOCKING OAK MANOR DRIVE.

&&

CORRECTED EVENT TIME

EVENT NUMBER LWX1101446

KRAMAR
Local storm report, Aug 25, 1:44 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
244 PM EDT THU AUG 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     2 WNW BENFIELD          39.10N  76.66W
08/18/2011                   ANNE ARUNDEL       MD   PUBLIC

            TREE 1 TO 1.5 FEET IN DIAMETER BLOWN DOWN BY
            THUNDERSTORM WIND GUST.

&&

CORRECTED EVENT TIME

EVENT NUMBER LWX1101617

KRAMAR
Special weather statement, Aug 25, 2:00 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT THU AUG 25 2011

VAZ038>040-051-251945-
GREENE VA-MADISON VA-CULPEPER VA-RAPPAHANNOCK VA-
300 PM EDT THU AUG 25 2011

...STRONG THUNDERSTORMS TO AFFECT GREENE...MADISON...CULPEPER AND
RAPPAHANNOCK COUNTIES...

AT 301 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NETHERS TO FLETCHER...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE MADISON.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THESE STORMS. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORMS HAVE PASSED.

&&

LAT...LON 3866 7790 3830 7813 3835 7853 3862 7831
TIME...MOT...LOC 1901Z 270DEG 24KT 3856 7827 3840 7843

SBK
Special weather statement, Aug 25, 2:17 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
317 PM EDT THU AUG 25 2011

VAZ025-036-037-252000-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
317 PM EDT THU AUG 25 2011

...STRONG THUNDERSTORMS TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...

AT 317 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM CRIMORA TO 5 MILES SOUTHWEST OF MONTEBELLO...
MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE SHERANDO...AFTON...CROZET...WINTERGREEN...
FREE UNION...SHIPMAN AND SCHUYLER.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3756 7892 3767 7897 3770 7900 3772 7907
      3777 7908 3779 7917 3789 7915 3793 7922
      3822 7891 3816 7831 3774 7860 3774 7865
      3769 7865 3769 7869 3763 7873 3764 7882
      3753 7884
TIME...MOT...LOC 1917Z 269DEG 23KT 3818 7878 3781 7918

SBK

The radar

The Sterling radar (KLWX), 93 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 25, 2:25 PM EST
Where
Madison County, 1.47 mi NNE of Madison
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.399, -78.258

Sixteen trees were down or snapped along the 140 Block of Hebron Court.

Thunderstorm Wind, Madison

When
August 25, 2:26 PM EST
Where
Madison County, 1.59 mi ENE of Madison
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.392, -78.245

A tree was down along the 1100 Block of Clore Road.

Thunderstorm Wind, Madison

When
August 25, 2:28 PM EST
Where
Madison County, 1.46 mi SW of Brightwood
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.403, -78.216

Multiple trees were down along Lonnie Burke Road near US Route 29.

Thunderstorm Wind, Orange

When
August 25, 3:14 PM EST
Where
Orange County, 1.29 mi WNW of Wilderness
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
38.336, -77.752

A few trees were down. One tree fell onto a transformer.

Thunderstorm Wind, Stafford

When
August 25, 3:15 PM EST
Where
Stafford County, 0.95 mi SW of Leeland
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.339, -77.440

Multiple branches were broken off and laying along Route 3 just northwest of the Route 20 intersection.

Thunderstorm Wind, Spotsylvania

When
August 25, 3:16 PM EST
Where
Spotsylvania County, 1.61 mi WNW of Wilderness Corner
Measured
66 kt (76 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.327, -77.728

Large trees were snapped near the intersection of route 3 and Route 20.

Hail, Culpeper

When
August 25, 3:19 PM EST
Where
Culpeper County, 1.13 mi SSW of Richardsville
Measured
1 in hail
Reported by
Public
Coordinates
38.385, -77.737

Quarter sized hail was reported.

Thunderstorm Wind, Culpeper

When
August 25, 3:19 PM EST
Where
Culpeper County, 1.13 mi SSW of Richardsville
Measured
66 kt (76 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
38.385, -77.737

Significant tree damage was reported near Richardsville. An entire row of trees were down and a tree fell onto a house.

Hail, Spotsylvania

When
August 25, 3:40 PM EST
Where
Spotsylvania County, 1.1 mi E of Five Mile
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.281, -77.530

Quarter sized hail was reported near Fredericksburg.

Thunderstorm Wind, Spotsylvania

When
August 25, 3:40 PM EST
Where
Spotsylvania County, 1.1 mi E of Five Mile
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.281, -77.530

Several tree branches about two to three inches in diameter were snapped off.

Thunderstorm Wind, Fredericksburg (C)

When
August 25, 3:40 PM EST
Where
Fredericksburg (C) County, 1.96 mi W of Fredericksburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.296, -77.506

Debris was lofted by thunderstorm winds.

Thunderstorm Wind, Fredericksburg (C)

When
August 25, 3:43 PM EST
Where
Fredericksburg (C) County, 0.23 mi SW of Fredericksburg
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.298, -77.474

Tree limbs were broken due to thunderstorm winds.

Thunderstorm Wind, Stafford

When
August 25, 3:50 PM EST
Where
Stafford County, 0.87 mi SW of Sullivan
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
38.310, -77.411

A tree that was about 30 inches in diameter was down across power lines.

Thunderstorm Wind, Stafford

When
August 25, 3:52 PM EST
Where
Stafford County, 1.13 mi ESE of Falmouth
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
38.314, -77.451

Numerous trees were down.

Thunderstorm Wind, King George

When
August 25, 4:10 PM EST
Where
King George County, 0.47 mi NE of Ambar
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.324, -77.173

A few trees and power lines were down near the intersection of Caledon Road and Indiantown Road.

Thunderstorm Wind, King George

When
August 25, 4:20 PM EST
Where
King George County, 1.18 mi S of Ninde
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.253, -77.052

Trees were down along Round Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342606, 342608, 342610, 342611, 342612, 342614, 342604, 342616, 342605, 342617, 342654, 342618, 342638, 342639, 342653, 342655.